Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 160, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 12, 2003, 5:22 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2003, 5:22 PM EDT (21:22 UTC)
- Expired
- Jul 12, 2003, 5:45 PM EDT
- In force
- 23 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Grayson County, VA, Smyth County, VA
The radar
The Roanoke radar (KFCX), 124 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 12, 5:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1650 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
552 WUUS51 KRNK 122122 SVRRNK VAC077-173-122145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 522 PM EDT SAT JUL 12 2003 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA SOUTHERN SMYTH COUNTY IN SOUTHWEST VIRGINIA * UNTIL 545 PM EDT. * AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF CHILHOWIE...MOVING EAST AT 35 MPH. * SOME LOCATIONS THREATENED THROUGH 545 PM EDT INCLUDE CHILHOWIE... TROUT DALE... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES AN HOUR. RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3682 8183 3664 8187 3655 8130 3677 8126 $$ 07
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:15 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jul 12, 3:15 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT SAT JUL 12 2003 NCEP IN BACKUP MODE BECAUSE OF COMMS AND NETWORK PROBLEMS WITH LIMITED DATA AVAILABLE. SHORTEN GFS...AND LACKING NOGAPS/UKMET AND MOS FIELDS TODAY. BECAUSE OF MISSING MODEL GUIDANCE ELECTED TO MAKE ONLY MINOR ADJUSTMENTS IN THE PACKAGE FOR THE SHORT AND EXTENDED PERIODS. VORT MAX ROTATING ACROSS OHIO VALLEY THIS AFTERNOON HAS RESULTED IN SCATTERED CONVECTION. KFCX 88D SHOWED THAT SHOWERS AND THUNDERSTORMS HAVE ENTERED THE WESTERN MOUNTAINS. COLD POOL ALOFT AND POOLING OF LLVL MOISTURE IN THE WEST SUPPORT MENTION OF THUNDERSTORMS TONIGHT. THE ARKANSAS VORT WILL ALSO PIVOT ACROSS THE SOUTHERN APPALACHIANS OVERNIGHT. DECIDED TO RAISED POPS IN THE NW FOR TONIGHT AND EXTENDED PCPN FURTHER EAST. 00Z ETA IS SIGNIFICANTLY DEEPER W/THE TROF IN THE EAST THAN THE 00Z GFS/12Z MM5(REPLACEMENT ETA). 12Z ETA INDICATED MORE DRYING FOR THE NORTHWEST CORNER OF FA...DECIDED TO PLAY SUNDAY MORE PESSIMISTIC. KEPT SCT CONVECTION IN FORECAST FOR THE EXTENDED PERIOD WITH FRONTAL BOUNDARIES. ZONES WILL BE OUT BY 4 PM. HAVE A GOOD NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 62 82 62 82 / 20 30 30 30 LYH 64 84 64 83 / 20 40 40 30 DAN 66 84 64 83 / 20 40 40 30 BLF 58 75 59 78 / 50 20 20 20 LWB 58 75 59 78 / 50 20 20 20 BCB 59 77 60 79 / 30 30 30 20 TNB 57 77 59 78 / 30 40 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Jul 12, 2:15 PM EDT, 3 hours 7 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-131100- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 215 PM EDT SAT JUL 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED WEST OF THE BLUE RIDGE BETWEEN 4:00 AND 9:00 PM THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN... THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR SUNDAY THROUGH FRIDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... UNLESS THE THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jul 12, 2:22 PM EDT, 3 hours before
NCZ001-002-VAZ007-009>020-022>024-WVZ042>045-122115- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 222 PM EDT SAT JUL 12 2003 SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE BLUE RIDGE BETWEEN 4:00 AND 9:00 PM THIS EVENING. SOME OF THESE THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 4:34 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 41 min |
| Jul 12, 5:44 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 46 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.